Utah, 2017Winter Storm in Utah, February 26 to 28, 2017
February 26 to 28, 2017 · NWS SLC · 3 events in 3 counties and zones
One last storm system moved through Utah at the end of February, bringing one more round of snowfall to the area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One last storm system moved through Utah at the end of February, bringing one more round of snowfall to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 26, 9:43 PM MST, 17 minutes earlier.
Area forecast discussion, Feb 26, 9:43 PM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
943 PM MST Sun Feb 26 2017
.SYNOPSIS...The next cold Pacific storm system will reach the
Utah on Monday, then impact much of the state through at least
Tuesday evening. An increasingly dry and mild westerly flow aloft
will set up for the latter half of the week.
&&
.SHORT TERM (THROUGH 12Z WEDNESDAY)...The cold core upper trough
over the Pacific Northwest will take a turn to the east and move
east across the western CONUS through Tuesday night. This storm
looks to have to distinct pieces, the first arriving Monday,
followed by the second for Tuesday through Tuesday evening.
The first feature will evolve out of the upper low embedded in the
trough along the Oregon coast. This circulation center will eject
east as an open trough and focus mainly over the western/northern
Great Basin Monday through Monday evening. Ahead of this trough
low-level warm advection this evening with steadily cooling mid-
level temps will lead to an expansion of light to moderate precip
across northwest Utah overnight. This precip will become
widespread as strong low-level cold advection moves into western
Utah immediately ahead of the mid-level trough.
Anticipating a period of intense snowfall along and for a brief
period behind the near 700mb front during the morning through
early afternoon hours. Further intensification of this baroclinic
zone over central Utah during the afternoon could result in a
period of heavy snow over west-central Utah and through the
central mountains, then across the southwest valleys and southern
mountains as the baroclinic zone shifts south later in the
afternoon and evening.
Up north a rather cold and somewhat unstable air mass could
maintain some orographically enhanced snow along mainly the
Wasatch range Monday evening. A brief break in organized snowfall
will come late in the night, then energize once again as the
second piece of the storm drops into Utah from the northwest early
Tuesday. This second dynamic feature will have a very cold and
conditionally unstable air mass to work with over mainly the
northern half of the forecast area through early Tuesday evening.
This second round of potentially heavy snow may require the
extension of the current suite of warnings and advisories beyond
the late Monday night end time.
Lingering instability should maintain snow showers across the
Wasatch range and adjacent valleys late Tuesday night. Additional
accumulations are expected, though amounts should remain on the
light side in the valleys.
.PREVIOUS LONG TERM (AFTER 12Z WEDNESDAY)...The GFS and NAM show
lingering QPF into Wednesday across northern Utah and southwest
Wyoming due to weak warm advection at 700mb. The EC shows this
warm advection also although it does not produce any QPF. Have
leaned towards the GFS and NAM solution and threw some chance and
slight chance PoPs in the Cache valley, northern Utah mountains
and southwest Wyoming.
The ridge builds in Wednesday night through Thursday night but the
GFS showed a weak brush-by feature Friday and Friday night along the
Idaho border. Added some minimal PoPs over the northern mountains,
but this may not have been needed as the GFS 18Z has backed off and
no longer supports any PoPs being needed. If this trend continues
with the 00Z run then these PoPs will likely be removed.
By Saturday night the GFS and EC are about 60 meters difference in
the 500 mb heights across Utah. The GFS is lower than the
operational EC run but the EC ensemble mean is more like the GFS so
have leaned towards the GFS for the Saturday night and Sunday
period. Although this may not sound like much, the resultant weather
and temperatures are quite significant. The GFS shows that the 700mb
temp will be down to -12C degrees at SLC by Sunday evening vs the EC
showing -6C degrees. The GFS shows much more in the way of dynamics
and therefore more QPF. As a result have much higher PoPs than
previous forecast for Saturday night through Sunday night.
&&
.AVIATION...The cold front developing across far northwest Utah
this evening will bring increase south winds to the terminal after
midnight. Precip for the most part should remain north and west of
the terminal, though ceilings will continue lower overnight.
Precip will bring to work into the area after around 12-14Z, with
MVFR ceilings/vsbys possible in snow. Heavy snow will accompany
the front through the terminal between 15Z and 17Z with IFR or
LIFR expected through early afternoon along with gusty northwest
winds.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 4 AM MST Tuesday for UTZ001>003-
006-007-011-012-016-020-518.
Winter Storm Warning until 4 AM MST Tuesday for UTZ004-008>010-
014-015-517.
WY...Winter Weather Advisory until 4 AM MST Tuesday for WYZ021.
&&
CONGER/STRUTHWOLF
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Feb 26, 3:04 PM MST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
304 PM MST Sun Feb 26 2017
UTZ001>016-019>021-517-518-WYZ021-271400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
304 PM MST Sun Feb 26 2017
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Tonight
Snow will start to increase tonight as the next storm system
arrives. Accumulating snow is expected over mainly northern Utah
after midnight.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
A strong and cold storm system will continue to impact most of
the outlook area through Tuesday. Significant snowfall is
expected during this time for the mountains along with
accumulating snow in the valleys. Significant travel impacts are
expected beginning with the Monday morning commute.
A second system will blanket northern Utah with another round of
snow Tuesday, likely impacting travel as well.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Rogowski/Struthwolf
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Winter Storm, Cache Valley/Utah
- When
- February 26, 10:00 PM MST to February 27, 6:00 PM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Storm total snowfall in the Cache Valley included 12 inches in Logan, 9 inches in Smithfield, and 8 inches in Providence.
Winter Storm, Wasatch Mountains South of I-80
- When
- February 27, 4:00 AM MST to February 28, 2:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Brighton Resort received 26 inches of new snow from the storm, including 16 inches during the daytime hours of February 27. Other storm totals included 22 inches at Alta Ski Area and 21 inches at Snowbird Ski & Summer Resort.
Winter Storm, Southern Wasatch Front
- When
- February 27, 8:00 AM MST to February 28, 5:00 AM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Spanish Fork received 12 inches of snow from the storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, February 26, 2017$3.5 million · 1 event
- Dust Storm in Arizona, February 26 to 28, 20172 injured · $100,000 · 3 events
- Winter Storm and Winter Weather in Colorado, February 26 to 28, 201713 events
- Winter Weather in Utah, February 26 to 28, 20172 events
- Flood in Maine, February 26, 20171 event
- Waterspout in Eastern Pacific Coastal Waters, February 26, 20171 event
- Hail in Texas, February 26, 20170.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682243, 682245, 682244.